Paracetamol Linked to Asthma in Teenagers

17 August 2010 (Last Updated August 17th, 2010 18:30)

Teenagers taking paracetamol are more than twice as likely to have asthma, according to a study by the Medical Research Institute of New Zealand. The study of 323,000 teenagers, aged 13 and 14, found that those using paracetamol at least once a month were 2.5 times more likely to have

Teenagers taking paracetamol are more than twice as likely to have asthma, according to a study by the Medical Research Institute of New Zealand.

The study of 323,000 teenagers, aged 13 and 14, found that those using paracetamol at least once a month were 2.5 times more likely to have the risk of asthma than those who never took it.

Those who took paracetamol once a year were 43% more likely to have asthma, researchers added.

The study also linked paracetamol use to eczema and allergic nasal congestion.

According to the researchers, paracetamol may affect the immune system and cause inflammation in the airways, resulting in asthma.

Dr Richard Beasley, the lead author of the study, said that randomised controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life.